Alert archive / Montana / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 48, NWS Great Falls, MT
NWS Great Falls, MT issued this severe thunderstorm warning at Jul 17, 2011, 12:51 AM MDT for Blaine County, Montana. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 17, 2011, 12:51 AM MDT (06:51 UTC)
- Expired
- Jul 17, 2011, 1:30 AM MDT
- In force
- 39 min
- Issued by
- NWS Great Falls, MT
- Area
- Storm-based polygon
County Blaine County, MT
The radar
The Glasgow radar (KGGW), 155 km from the middle of the area, began a volume at 06:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 1:00 AM MDT | TSTM WND GST 40 | 16 Nnw Lodge Pole, MT | WIND GUSTS ESTIMATED AT 40 MPH ALONG WITH VERY HEAVY RAIN. 1.89 INCHES OF RAINFALL RECEIVED WITH THE STORM. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 6.9 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 117 J/kg
- Mixed-layer CIN
- -196 J/kg
- Mixed-layer LCL
- 2636 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 119 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
704
WUUS55 KTFX 170651
SVRTFX
MTC005-170730-
/O.NEW.KTFX.SV.W.0048.110717T0651Z-110717T0730Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREAT FALLS MT
1251 AM MDT SUN JUL 17 2011
THE NATIONAL WEATHER SERVICE IN GREAT FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN BLAINE COUNTY IN NORTH CENTRAL MONTANA...
* UNTIL 130 AM MDT
* AT 1247 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 22 MILES NORTHWEST OF HAYS...MOVING NORTHEAST
AT 40 MPH.
* LOCATIONS IN THE WARNING INCLUDE FORT BELKNAP.
HAIL TO THE SIZE OF QUARTERS IS LIKELY WITH THIS STORM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
&&
LAT...LON 4808 10842 4796 10920 4812 10929 4864 10859
4838 10839
TIME...MOT...LOC 0650Z 224DEG 33KT 4817 10902
$$1 follow-up statement
923
WWUS55 KTFX 170718
SVSTFX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREAT FALLS MT
118 AM MDT SUN JUL 17 2011
MTC005-170730-
/O.CON.KTFX.SV.W.0048.000000T0000Z-110717T0730Z/
BLAINE MT-
118 AM MDT SUN JUL 17 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM MDT
FOR SOUTHERN BLAINE COUNTY...
AT 112 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL. THIS STORM WAS LOCATED BETWEEN HAYS AND FORT BELKNAP MOVING
NORTHEAST AT 40 MPH.
THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
&&
LAT...LON 4808 10842 4796 10920 4812 10929 4864 10859
4838 10839
TIME...MOT...LOC 0717Z 224DEG 33KT 4835 10876
$$
MERCERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 16, 10:35 PM MDT, 2 hours 16 minutes earlier.
Area forecast discussion, Jul 16, 10:35 PM MDT, 2 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 1035 PM MDT SAT JUL 16 2011 ...UPDATE TO AVIATION.. .UPDATE... AN AREA OF SHOWERS AND THUNDERSTORMS WAS MOVING THROUGH THE NORTHERN ZONES AS OF MID-EVENING AND HAVE INCREASED THE CHANCES OF RAIN IN THAT AREA. ALSO SOME OF THE STORMS ARE OR HAVE BEEN SEVERE SO HAVE ADDED A MENTION OF STRONGER STORMS FOR THE REST OF THIS EVENING. PORTIONS OF SOUTHWEST MONTANA ARE CLEAR OR NEARLY CLEAR SO HAVE NOT ONLY DROPPED THE MENTION OF RAIN BUT ALSO LOWERED SKY COVER AS WELL FOR THE REST OF THIS EVENING. BLANK && .AVIATION... UPDATED 0435Z. VFR CONDITIONS WILL PREVAIL FOR THE NEXT 24 HOURS. SCATTERED SHOWERS AND THUNDERSTORMS WILL SLOWLY MOVE ACROSS THE NORTH EAST PART OF THE AREA BEFORE FINALLY DISSIPATING. DRYING CONDITIONS WITH LIGHT WINDS SHOULD DOMINATE THE FORECAST PERIOD OVERNIGHT AND THROUGH TOMORROW. SUK && .PREV DISCUSSION... /ISSUED 535 PM MDT SAT JUL 16 2011/ TONIGHT THROUGH MONDAY...SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON AND EVENING AS MOIST AND UNSTABLE SOUTHWEST FLOW REMAINS OVER THE AREA. BY SUNDAY MORNING...THERE MAY BE A FEW LINGERING SHOWERS ACROSS THE HI-LINE...THEN HIGH PRESSURE WILL BRING CLEARING SKIES AND WARMING TEMPERATURES FROM SOUTH TO NORTH. HOT AND DRY CONDITIONS ARE IN STORE FOR SUNDAY AND MONDAY WITH HIGHS GENERALLY IN THE 90S ACROSS THE AREA. WINDS WILL ALSO BE LIGHT. SOME PLACES MAY EVEN REACH THE TRIPLE DIGITS ON MONDAY...ESPECIALLY IN THE NORTHERN PART OF THE FORECAST AREA OVER THE PLAINS. MLS MONDAY NIGHT THROUGH SATURDAY NIGHT...STRONG UPPER LEVEL RIDGE BRINGING THE HOT AND DRY CONDITIONS ON MON WILL LINGER OVER OUR REGION INTO TUES AFTN KEEPING TEMPERATURES IN THE UPPER 80S TO LOW 90S. BUT RELIEF WILL FOLLOW IN SHORT ORDER AS FIRST OF TWO PACIFIC SHORTWAVE TROFS ARRIVES TUES EVE...BRINGING ISOLATED THUNDERSTORMS AND COOLER TEMPS. EXTENDED PERIOD FORECAST MODELS ARE IN DECENT AGREEMENT THAT THIS FIRST SYSTEM WILL MOVE DOWNSTREAM QUICKLY... MARKEDLY WEAKENING THE UPPER RIDGE AND ALLOWING COOLER AND MOSTLY DRY PACIFIC AIRMASS TO SETTLE ACROSS CENTRAL AND SOUTHWEST MONTANA. THE COOLER THAN NORMAL CONDITIONS WILL BE REINFORCED BY THE PASSAGE OF THE SECOND SHORTWAVE LATE THURS INTO FRI. BUT MODELS ARE NOT IN GOOD SYNC ON THE TIMING OR PATH OF THIS SYSTEM. THE GFS TAKES THE TROF INTO ERN MT BY FRI MORNING AND SETS UP A MOIST NORTHWEST FLOW PATTERN OVER THE HI-LINE AND CENTRAL MT...WHILE THE EUROPEAN MODEL LIFTS THE TROF INTO SOUTHWEST CANADA ON FRI PUTTING THE REGION INTO WELL-DEFINED DRY SOUTHWEST FLOW. CONFIDENCE IS LOW THAT EITHER MODEL HAS A GOOD HANDLE ON THE SITUATION THIS FAR OUT...WILL WAIT FOR SUCCEEDING MODEL RUNS TO FIND A MORE CONSISTENT ANSWER. THUS FORECAST DETAILS FOR OUR AREA ARE A COMPROMISE BETWEEN THE TWO SOLUTIONS...WITH GENERALLY QUIET WEATHER CONDITIONS ON FRI AND SAT...EXCEPT FOR A SLIGHT CHANCE OF AFTN THUNDERSTORMS OVER THE ROCKY MTN FRONT. TEMPS WILL REMAIN ABOUT 5 TO 8 DEGREES BELOW NORMAL INTO THE WEEKEND. WARANAUSKAS && .PRELIMINARY POINT TEMPS/POPS... GTF 55 91 59 97 / 30 10 10 10 CTB 53 86 55 93 / 80 20 10 10 HLN 55 93 59 97 / 40 10 10 10 BZN 51 92 55 94 / 10 10 10 10 WEY 40 80 44 79 / 10 10 10 30 DLN 49 87 53 91 / 20 10 10 10 HVR 57 91 62 99 / 80 10 10 10 LWT 54 90 59 93 / 20 10 10 10 && .TFX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...BLANK LONG TERM...SUK AVIATION...SUK WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jul 16, 5:53 AM MDT, 18 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 553 AM MDT SAT JUL 16 2011 MTZ008>015-044>055-171200- BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL- CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON- TOOLE-LIBERTY-EASTERN PONDERA-BLAINE- SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS- JEFFERSON-BROADWATER-MEAGHER-GALLATIN- 553 AM MDT SAT JUL 16 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON THROUGH EARLY EVENING. SOME STORMS MAY BECOME STRONG WITH GUSTY WINDS...SMALL HAIL...AND BRIEF HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO RELAY TIMELY REPORTS OF ANY HAIL...GUSTY OR DAMAGING WINDS OR FLASH FLOODING TO THE NATIONAL WEATHER SERVICE OFFICE IN GREAT FALLS.
In the hours before
Local storm report, Jul 16, 9:32 PM MDT, 3 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
932 PM MDT SAT JUL 16 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM HAIL 4 NE WINIFRED 47.60N 109.30W
07/16/2011 E1.00 INCH FERGUS MT TRAINED SPOTTER
HAIL STOPPED 1 INCH OF RAIN AS WELL
0915 PM HEAVY RAIN 4 NE WINIFRED 47.60N 109.30W
07/16/2011 M1.00 INCH FERGUS MT TRAINED SPOTTER
HAIL STOPPED 1 INCH OF RAIN AS WELL
&&
SUKLocal storm report, Jul 16, 9:34 PM MDT, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
934 PM MDT SAT JUL 16 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0859 PM HAIL 1 SSE WINIFRED 47.55N 109.37W
07/16/2011 E1.75 INCH FERGUS MT TRAINED SPOTTER
A FEW GOLF BALL SIZED HAIL STONES...MOSTLY PEA SIZED
&&
SUKLocal storm report, Jul 16, 9:37 PM MDT, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
937 PM MDT SAT JUL 16 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0245 PM HAIL 5 E WINIFRED 47.56N 109.27W
07/16/2011 E1.75 INCH FERGUS MT TRAINED SPOTTER
&&
SUKLocal storm report, Jul 16, 9:38 PM MDT, 3 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
938 PM MDT SAT JUL 16 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 PM TSTM WND GST 15 N SANTA RITA 48.98N 112.35W
07/16/2011 E35 MPH GLACIER MT TRAINED SPOTTER
ESTIMATED 35 MPH GUSTS AND PEA SIZED HAIL.
&&
NJLLocal storm report, Jul 16, 9:39 PM MDT, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
939 PM MDT SAT JUL 16 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 PM TSTM WND GST 14 NNE SANTA RITA 48.96N 112.25W
07/16/2011 E40 MPH GLACIER MT TRAINED SPOTTER
ESTIMATED 40 MPH WIND GUST WITH STORMS
&&
NJLLocal storm report, Jul 16, 9:53 PM MDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
953 PM MDT SAT JUL 16 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM HAIL N FORT BENTON 47.83N 110.66W
07/16/2011 E1.00 INCH CHOUTEAU MT LAW ENFORCEMENT
SHERIFFS OFFICE REPORT
&&
BLANKThe office that day
Everything else NWS Great Falls, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 16, 6:04 PM MDT | Special Weather Statement | TFX | Blaine | 41 min |
| Jul 16, 7:59 PM MDT | Special Weather Statement | TFX | Fergus | 46 min |
| Jul 16, 8:17 PM MDT | Severe Thunderstorm Warning | TFX | Chouteau, Fergus | 43 min |
| Jul 16, 8:36 PM MDT | Severe Thunderstorm Warning | TFX | Cascade, Chouteau | 54 min |
| Jul 16, 8:44 PM MDT | Severe Thunderstorm Warning | TFX | Glacier, Toole | 46 min |
| Jul 16, 8:57 PM MDT | Severe Thunderstorm Warning | TFX | Blaine, Fergus | 63 min |
| Jul 17, 12:45 AM MDT | Severe Thunderstorm Warning | TFX | Blaine | 30 min |
| Jul 17, 1:29 AM MDT | Severe Thunderstorm Warning | TFX | Blaine | 16 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.